Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 330, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Oct 21, 2008, 10:59 PM CDT for Pawnee County, Rush County, Kansas. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 21, 2008, 10:59 PM CDT (03:59 UTC)
- Expired
- Oct 21, 2008, 11:45 PM CDT
- In force
- 46 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
Counties Pawnee County, KS, Rush County, KS
The radar
The Dodge City radar (KDDC), 95 km from the middle of the area, began a volume at 04:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 21, 11:44 PM CDT | TSTM WND GST 60 | 6 Ne Ash Valley, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 45 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.0 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1058 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 717 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 214 m²/s²
- 0-3 km storm-relative helicity
- 235 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 4.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDDC 220359
SVRDDC
KSC145-165-220445-
/O.NEW.KDDC.SV.W.0330.081022T0359Z-081022T0445Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1059 PM CDT TUE OCT 21 2008
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN RUSH COUNTY IN CENTRAL KANSAS.
NORTHERN PAWNEE COUNTY IN SOUTH CENTRAL KANSAS.
* UNTIL 1145 PM CDT
* AT 1056 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 5 MILES WEST OF ASH VALLEY...MOVING NORTHEAST AT
25 MPH.
* LOCATIONS IMPACTED INCLUDE...
SANFORD...
ASH VALLEY...
RUSH CENTER...
TIMKEN...
SHAFFER...
OTIS...
RURAL RESIDENCES OF EASTERN RUSH AND NORTHERN PAWNEE COUNTIES.
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
LAT...LON 3869 9904 3827 9904 3815 9905 3811 9956
3836 9955
TIME...MOT...LOC 0359Z 234DEG 21KT 3827 9928
$$
GERARD1 follow-up statement
000
WWUS53 KDDC 220423
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1123 PM CDT TUE OCT 21 2008
KSC145-165-220445-
/O.CON.KDDC.SV.W.0330.000000T0000Z-081022T0445Z/
RUSH KS-PAWNEE KS-
1123 PM CDT TUE OCT 21 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR NORTHERN PAWNEE AND EASTERN RUSH COUNTIES...
AT 1119 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 3 MILES EAST OF BURDETT...MOVING EAST AT 22 MPH.
* LOCATIONS IMPACTED INCLUDE...
BURDETT...
ROZEL...
SANFORD...
ASH VALLEY...
RURAL RESIDENCES OF EASTERN RUSH AND NORTHERN PAWNEE COUNTIES.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT
WEDNESDAY MORNING FOR SOUTHWESTERN KANSAS.
LAT...LON 3869 9904 3827 9904 3815 9905 3811 9956
3836 9955
TIME...MOT...LOC 0423Z 253DEG 19KT 3820 9944
$$
RITTERLINGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 21, 3:30 PM CDT, 7 hours 29 minutes earlier.
Area forecast discussion, Oct 21, 3:30 PM CDT, 7 hours 29 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DODGE CITY KS 330 PM CDT TUE OCT 21 2008 .DISCUSSION... DAYS 1-2... BIGGEST CONCERNS ARE THE CHANCE FOR SEVERE STORMS THIS EVENING, FOLLOWED BY HIGH WIND POTENTIAL AS A FRONT PASSES THROUGH TONIGHT AND TOMORROW. EARLY IN THE SHIFT, AFTER LOOKING AT A FEW MODELS AND ATMOSPHERIC CONDITIONS, IT APPEARED A HIGH WIND WARNING MIGHT BE NEEDED LATE TONIGHT AND WEDNESDAY. THE GRADIENT FORCES AND THE STRENGTH OF THE COLD AIR ADVECTION BEHIND THE FRONT TOMORROW PROMPTED ME TO GO AHEAD AND ISSUE A HWW, FROM 22/06Z-23/00Z FOR THE AREA WEST OF A WAKEENEY TO DODGE CITY TO COLDWATER LINE. THE WIND SPEEDS COULD BE MARGINALLY AT THE WARNING CRITERIA, BUT THOUGHT A WARNING VS ADVISORY WAS THE SAFER WAY TO GO. IN MY EASTERN ZONES, AN ADVISORY WILL BE ISSUED FOLLOWING ICTS LEAD AFTER 12Z WED AND UNTIL 06Z WED NT. THE LATEST SURFACE ANALYSIS FROM 19Z SHOWED A WARM FRONT PUSHING NORTH THROUGH MY WESTERN MOST ZONES, WITH A COLD FRONT MOVING AND DEVELOPING FROM WESTERN SOUTH DAKOTA INTO WYOMING AND SOUTHWESTWARD INTO UTAH. A SURFACE TROUGH WAS EVIDENT FROM JUST WEST OF SYRACUSE, KS SOUTHWARD INTO THE WESTERN TEXAS PANHANDLE. THE COLD FRONT SHOULD PUSH SOUTHEAST WITH AN UPPER LEVEL 130KT JET COMING DOWN THE BACK SIDE. AS THE COLD FRONT ENCOUNTERS CONVERGING LOW LEVEL MOISTURE IN WESTERN KANSAS, THERE WILL BE SHOWERS AND STORMS, WITH SEVERE STORMS POSSIBLE. THE MAIN HAZARD SHOULD BE HAIL TO THE SIZE OF QUARTERS, WITH A SECONDARY RISK FOR WIND GUST OVER 60 MPH. ATTM, DO NOT THINK ANY SEVERE STORMS WILL GET GOING IN OUR CWA PRIOR OT 8 PM CDT, AND THEY SHOULD FORM FIRST IN FAR WESTERN PARTS WHERE SURFACE HEATING HAS BEEN THE BEST. THE BEST FORCING SHOULD BE WITH THE COLD FRONTAL PASSAGE, AND MORE QPF AS A RESULT OF BETTER LIFT. THINK THE NORTHERN COUNTIES WILL SEE OVER 1/2-INCH OF RAIN AND THE REST LESS THEN 1/2-INCH OF RAIN. CATEGORICAL POPS WILL ACCOMPANY THE FRONT PASSING. THE UPPER LOW WILL BE SLOWER TO CROSS FROM WEST TO EAST WEDNESDAY INTO THURSDAY. SO, BUMPED THE POPS UP ON WEDNESDAY TO HIGH CHANCE FOR LIGHT RAIN. TEMPERATURES STAYED NEARLY THE SAME AS WERE IN THE PREVIOUS FORECAST, 40S TONIGHT, NOT MUCH RISE WED IN PRECIP AND CLOUDS, THEN LOWER 30S NW TO UPPER 30S SE WED NT, AND AN EVEN COLDER DAY THURSDAY IN THE THICK OF THE COLD HIGH PRESSURE. DAYS 3-7... A CLOSED OFF UPPER LEVEL LOW WILL BE SITUATED ACROSS KANSAS TO BEGIN THE PERIOD FRIDAY. MEDIUM RANGE MODELS ARE IN GENERAL AGREEMENT INDICATING THE UPPER LOW BEGINNING TO EDGE SLOWLY EASTWARD INTO MISSOURI FRIDAY NIGHT AND ON OUT OF THE REGION BY SUNDAY. AN ASSOCIATED SURFACE LOW WILL ALSO BE SLOW TO TRACK EASTWARD THROUGH THE WEEKEND WHICH WILL RESULT IN NORTHERLY WINDS ACROSS MUCH OF THE CWA THROUGH SUNDAY. MEANWHILE, UPPER LEVEL RIDGING WILL BEGIN BUILDING AND TAKING CONTROL ACROSS THE WESTERN CONUS THROUGH EARLY NEXT WEEK. EXPECT FAIRLY DRY CONDITIONS THROUGH THE REMAINDER OF THE PERIOD. AS FOR TEMPERATURES, A CHILLY START TO THE PERIOD CAN BE EXPECTED AS WESTERN KANSAS WILL REMAIN UNDER THE INFLUENCE OF DECENT COLD AIR ADVECTION FROM A LOW LEVEL NORTHERLY FLOW. ON FRIDAY MORNING, TEMPERATURES AT H85 WILL BE DOWN NEAR 0C ACROSS MUCH OF THE CWA. AS A RESULT, SURFACE LOWS WILL BE DOWN INTO THE 30S(F). A POSSIBLE ISSUE WILL BE HOW FAR EAST THE UPPER LOW MOVES WITH ASSOCIATED CLOUDINESS BY EARLY FRIDAY MORNING THOUGH. IF IT MOVES FAR ENOUGH EAST, A FEW UPPER 20S(F) WONT BE OUT OF THE QUESTION IN OUR NORTHWEST WHERE CLOUDS WOULD BE DECREASING. HIGH TEMPERATURES WILL BE BELOW NORMAL FRIDAY WITH TEMPERATURES AT H85 RANGING FROM THE LOWER SINGLE DIGITS(C) EAST TO THE LOWER TEENS(C) WEST. AS THE UPPER LEVEL RIDGE IN THE WEST CONTINUES TO BUILD, EXPECT A GRADUAL WARM UP IN TEMPERATURES BACK UP NEAR NORMAL LEVELS THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK. PLAN NO SIGNIFICANT CHANGES TO TEMPERATURES. && .AVIATION... A STRONG COLD FRONT WILL PUSH SOUTHEAST INTO WESTERN KANSAS LATE THIS EVENING. SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ALONG AND AHEAD OF THE FRONT AS IT MOVES THROUGH WESTERN KANSAS OVERNIGHT AND INTO CENTRAL KANSAS BY AROUND 12Z. EXPECT PERIODS OF MVFR/IFR CONDITIONS IN ASSOCIATION WITH THE FRONTAL BOUNDARY AS IT MOVES THROUGH ALONG WITH ANY POSSIBLE CONVECTIVE ACTIVITY...MAINLY AFTER 02Z. STRONG NORTHERLY WINDS WILL DEVELOP BEHIND THE FRONT WITH SPEEDS OF 35 TO 45 MPH AND GUSTS UP TO 55 MPH. WINDS WILL SUBSIDE SOMEWHAT BY EARLY AFTERNOON BUT WILL REMAIN FAIRLY STRONG THROUGH THE END OF THE PERIOD. && .PRELIMINARY POINT TEMPS/POPS... DDC 41 47 34 46 / 90 40 20 20 GCK 40 47 32 46 / 90 40 20 20 EHA 40 51 32 53 / 40 10 10 20 LBL 40 50 33 51 / 50 20 10 20 HYS 40 43 34 41 / 90 40 40 40 P28 47 53 39 48 / 70 80 30 30 && .DDC WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING FROM 1 AM CDT /MIDNIGHT MDT/ TO 7 PM CDT /6 PM MDT/ WEDNESDAY FOR KSZ030-043>045-061>064-074>078-084>088. && FN12/32/32
Hazardous weather outlook, Oct 21, 12:28 PM CDT, 10 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1228 PM CDT TUE OCT 21 2008 KSZ030-031-043>046-061>066-074>081-084>090-221000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 1228 PM CDT TUE OCT 21 2008 /1128 AM MDT TUE OCT 21 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A STRONG COLD FRONT WILL BLAST INTO SOUTHWESTERN KANSAS TONIGHT FROM THE NORTHWEST. AT THE SAME TIME, AN UPPER LEVEL STORM WILL CROSS FROM WEST TO EAST. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ALONG AND NEAR THE FRONT AS IT PASSES. LARGE HAIL TO THE SIZE OF QUARTERS AND DAMAGING WINDS WILL BE POSSIBLE WITH THE STRONGER STORMS. ADDITIONALLY, VERY STRONG WINDS WILL DEVELOP BEHIND THE COLD FRONT. THESE STRONG WINDS ARE LIKELY NORTHWEST OF A LINE FROM SCOTT CITY TO JOHNSON CITY AFTER MIDNIGHT TONIGHT, AND NORTHWEST OF A WAKEENEY TO DODGE CITY TO MEADE LINE BY SUNRISE WEDNESDAY. THE STRONG NORTHWEST WINDS OF 40 TO 50 MPH WITH GUSTS TO AS HIGH AS 60 MPH WILL LAST INTO WEDNESDAY AFTERNOON. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY AS MENTIONED ABOVE, VERY WINDY CONDITIONS WILL PERSIST WEST OF A WAKEENEY TO DODGE CITY TO COLDWATER LINE INTO WEDNESDAY AFTERNOON. THE STRONG WINDS WILL ABATE SOME WEDNESDAY EVENING AS THE FRONT PULLS EASTWARD AWAY FROM SOUTHWESTERN KANSAS. MORE LIGHT RAIN IS EXPECTED WEDNESDAY, BUT NO SEVERE STORMS ARE ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AFTER 7 PM THIS EVENING. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 12
In the hours before
Local storm report, Oct 21, 10:07 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1007 PM CDT TUE OCT 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0958 PM TSTM WND GST SCOTT CITY 38.48N 100.91W
10/21/2008 E65 MPH SCOTT KS STORM CHASER
THE WINDS WERE ESTIMATED TO BE 60 TO 70 MPH.
&&
MBLocal storm report, Oct 21, 10:21 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1021 PM CDT TUE OCT 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1012 PM HAIL S AMY 38.45N 100.60W
10/21/2008 E1.00 INCH LANE KS TRAINED SPOTTER
HAIL IS COVERING THE GROUND AND KNOCKING LEAVES OFF OF
TREES.
&&
26Local storm report, Oct 21, 10:28 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1028 PM CDT TUE OCT 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 PM TSTM WND GST 2 N GARDEN CITY 38.01N 100.87W
10/21/2008 M67 MPH FINNEY KS PUBLIC
&&
MBLocal storm report, Oct 21, 10:29 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1029 PM CDT TUE OCT 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 PM HAIL 2 W DIGHTON 38.48N 100.50W
10/21/2008 E1.00 INCH LANE KS LAW ENFORCEMENT
&&
MGERARDLocal storm report, Oct 21, 10:46 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1046 PM CDT TUE OCT 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 PM HAIL 8 N BIG BOW 37.68N 101.56W
10/21/2008 E1.00 INCH STANTON KS PUBLIC
HAIL WAS ESTIMATED FROM NICKLE TO QUARTER SIZE AND WINDS
WERE ESTIMATED TO BE 40 MPH.
&&
MBLocal storm report, Oct 21, 10:56 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1056 PM CDT TUE OCT 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 PM TSTM WND GST 8 NE HICKOK 37.64N 101.13W
10/21/2008 E60 MPH GRANT KS TRAINED SPOTTER
&&
MBThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 21, 7:53 PM CDT | Special Weather Statement | DDC | Finney | 67 min |
| Oct 21, 8:25 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray | 50 min |
| Oct 21, 8:47 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Lane, Scott | 43 min |
| Oct 21, 9:00 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 45 min |
| Oct 21, 9:15 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Hodgeman | 45 min |
| Oct 21, 9:31 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 44 min |
| Oct 21, 9:37 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Hamilton, Kearny | 38 min |
| Oct 21, 10:01 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Hodgeman, Pawnee | 44 min |
| Oct 21, 10:06 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness, Scott | 39 min |
| Oct 21, 10:06 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Stanton | 54 min |
| Oct 21, 10:18 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Ford, Gray, Hodgeman, Kearny | 42 min |
| Oct 21, 10:37 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Seward, Stevens | 38 min |
| Oct 21, 10:47 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ellis, Finney, Ford, Grant, Gray and 10 more | 43 min |
| Oct 21, 11:17 PM CDT | Severe Thunderstorm Warning | DDC | Meade, Seward, Stevens | 43 min |
| Oct 21, 11:32 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ellis, Hodgeman, Ness, Pawnee, Rush | 43 min |
| Oct 21, 11:42 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Edwards, Ford, Gray, Haskell, Kiowa and 1 more | 48 min |
| Oct 21, 11:59 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche, Ford, Kiowa, Meade | 46 min |
| Oct 22, 12:14 AM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman, Kiowa, Pawnee, Pratt and 2 more | 46 min |
| Oct 22, 12:47 AM CDT | Severe Thunderstorm Warning | DDC | Barber, Clark, Comanche, Kiowa | 37 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.